New Mexico, 2010

Hail and Damaging Wind in New Mexico, July 20, 2010

July 20, 2010 · NWS ABQ · 2 events in 1 county or zone

Thunderstorms moving off the east slopes of the Sangre de Cristo mountains strengthened as they moved into the Raton area, producing large hail and high wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Thunderstorms moving off the east slopes of the Sangre de Cristo mountains strengthened as they moved into the Raton area, producing large hail and high wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 20, 1:52 AM MST, 11 hours 1 minute earlier.

Area forecast discussion, Jul 20, 1:52 AM MST, 11 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
252 AM MDT TUE JUL 20 2010

.DISCUSSION...
LITTLE CHANGE TO GOING FORECAST. SHOWERS AND THUNDERSTORMS TO
INCREASE IN COVERAGE MID TO LATE WEEK.

A FEW SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE CWA AGAIN THIS
MORNING. THEY MAY NOT COMPLETELY DIMINISH BEFORE THE LATE
MORNING/EARLY AFTERNOON CONVECTION BEGINS. CONVECTIVE COVERAGE WILL
BE SIMILAR TO OR A BIT MORE WIDESPREAD THIS AFTERNOON. WITH THE
CENTER OF THE UPPER HIGH SHIFTING EAST...STEERING FLOW SHOULD BE
MORE TOWARD THE NORTH OR NORTHEAST...BUT WILL REMAIN SLOW. DRIEST
AREA WILL ONCE AGAIN BE THE SOUTHEAST PLAINS.  BY LATE THIS
AFTERNOON OR EARLY THIS EVENING...BACK DOOR FRONT WILL SKIRT INTO
THE NORTHEAST PLAINS.  THIS WILL BE A FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS EVENING. A FEW STRONG STORMS WILL BE POSSIBLE ALONG
THE BORDER WHERE THE NAM IS BOASTING UP TO 2000 J/KG OF CAPE.

BY WEDNESDAY AND THURSDAY...STORMS WILL BECOME MORE WIDESPREAD AS
THE DEEPER PLUME OF MOISTURE INCHES INTO WESTERN NEW MEXICO AS THE
UPPER HIGH CENTER CONTINUES TO SHIFT EAST. PRECIPITATION CHANCES
INCREASE ACROSS THE WESTERN TWO-THIRDS OF THE STATE. STEERING FLOW
WILL CONTINUE TO BE WEAK...THUS THE POTENTIAL FOR FLOODING PROBLEMS
WILL INCREASE AS WELL. HOWEVER...TEMPERATURES WILL MODERATE TO NEAR
SEASONAL NORMALS THANKS TO THE INCREASED CLOUD COVER AND PRECIP.

UPPER LEVEL PATTERN REMAINS MURKY INTO THE WEEKEND. STILL APPEARS
THAT THE HIGH WILL TRY TO RE-ESTABLISH ITSELF OVER OR NEAR THE
STATE...BUT WHERE THE CENTER WILL RESIDE REMAINS A MYSTERY.
REGARDLESS...RESIDUAL MOISTURE WILL BE SUFFICIENT FOR DAILY ROUNDS
OF THUNDERSTORM ACTIVITY.

34

&&

.AVIATION...
HIGH PRESSURE REMAINS OVER NEW MEXICO. DESPITE THE HIGH...ISOLATED
TO SCATTERED THUNDERSTORMS WILL AGAIN AFFECT NORTHERN AND CENTRAL
NEW MEXICO THIS AFTERNOON INTO TONIGHT. TERMINALS MOST LIKELY TO BE
AFFECTED BY THE THUNDERSTORMS ARE GUP...SAF...LVS AND IN THE EVENING
ABQ...ALTHOUGH FOR NOW ONLY GOING WITH VCTS AT THESE SITES. DESPITE
THE STORMS CONDITIONS WILL REMAIN MOSTLY VFR...WITH THE BEST CHANCE
FOR MVFR CONDITIONS FOUND ACROSS THE SOUTHWEST AND WEST CENTRAL
MOUNTAINS. OTHERWISE...LOOK FOR MTN TOP OBSCD. SHOWERS AND STORMS
WILL GRADUALLY DIMINISH AFTER MIDNIGHT TONIGHT...BUT A FEW SHOWERS
WILL LINGER UNTIL DAYBREAK. MORE WIDESPREAD ACTIVITY EXPECTED
WEDNESDAY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. CHJ

&&

.FIRE WEATHER...
HOT CONDITIONS AND ISOLATED TO SCATTERED THUNDERSTORMS FAVORING THE
WESTERN HALF WILL CONTINUE TODAY. CONFIDENCE REMAINS VERY HIGH THAT
THE UPPER HIGH WILL MIGRATE TO THE EAST OF THE STATE AND ALLOW A
MORE CLASSIC MONSOON MOISTURE PUSH LATER TUESDAY AND LASTING THROUGH
AT LEAST THE REST OF THE WEEK. WETTING SHOWER AND THUNDERSTORM
COVERAGE WILL INCREASE...ESPECIALLY WEDNESDAY AND THURSDAY ACROSS
THE WESTERN HALF OF THE STATE. THERE IS ALSO A BETTER SHOT AT LONGER
DURATION OVERNIGHT RAINFALL AS WELL UNDER THIS TYPE OF PATTERN. THE
MAIN QUESTION MARK CONSISTS WITH HOW LONG THIS CLASSIC MONSOONAL
PATTERN WILL LAST OVER THE AREA.

IN THE NEAR TERM...SOME INCREASE IN WETTING THUNDERSTORMS TODAY AND
TONIGHT. STORMS WILL START OVER THE MOUNTAINS THIS AFTERNOON AND
MOVE SLOWLY OFF THE HIGHER TERRAIN IN ERRATIC DIRECTIONS AS HIGH
PRESSURE SHIFTS EASTWARD. THE WESTERN HALF OF THE FORECAST AREA
WILL BE FAVORED. TEMPERATURES WILL REMAIN HOT TODAY...ALTHOUGH
PERHAPS NOT AS EXTREME IN PLACES LIKE FARMINGTON AND ALBUQUERQUE.
LOOK FOR GOOD TO EXCELLENT HUMIDITY RECOVERIES TONIGHT WITH WARM
OVERNIGHT LOWS.

LOWER TEMPERATURES AND HIGHER HUMIDITIES WILL OCCUR WEDNESDAY AND
THURSDAY AS THE UPPER HIGH MIGRATES TO THE EAST OF NEW MEXICO.
CLOCKWISE CIRCULATION AROUND THE UPPER HIGH WOULD PULL ADDITIONAL
MOISTURE UP FROM THE SOUTH. ONCE AGAIN...CLOUD COVER...MODERATING
TEMPERATURES AND A LARGER WETTING RAIN COVERAGE WILL AFFECT THE
WESTERN HALF OF THE FORECAST AREA. AS A RESULT...MINIMUM RH VALUES
WOULD FINALLY CLIMB ABOVE 20 PERCENT WITH GOOD TO EXCELLENT
RECOVERIES OVERNIGHT. AS MENTIONED ABOVE...THERE IS A MUCH BETTER
SHOT AT A LONGER DURATION WETTING RAIN EVENT DURING THE OVERNIGHT
PERIOD SUCH AS WED AND THUR NIGHTS AS WELL.

DUE TO A PACIFIC WAVE PASSAGE TO THE NORTH...IT WILL BE POSSIBLE
THAT THE MAIN MONSOONAL CIRCULATION COULD GET SQUASHED OR INTERRUPTED
THIS WEEKEND. ALTHOUGH ENOUGH MOISTURE WOULD BE IN PLACE TO PROVIDE
DECENT CHANCES OF WETTING RAIN FOR MOST OF THE AREA DURING THE
WEEKEND PERIOD AS MOISTURE RECYCLES. IT DOESNT APPEAR THAT THE
MODELS ARE DEPICTING A SIGNIFICANT DRY AIR INTRUSION INTO NEW MEXICO
BEHIND THE WAVE PASSAGE SO THAT IS GOOD. AS IS TYPICAL WITH THESE
TYPES OF INTERRUPTIONS...THE WEATHER MODELS ARE DEPICTING A
DEFORMATION ZONE SETTING UP OVER THE STATE DURING THIS PERIOD. AS
TIME GOES ON...THE BETTER COVERAGE OF STORMS WOULD BE FOUND ALONG
AND TO THE SOUTH OF THIS DEFORMATION ZONE. EVENTUALLY DRIER AIR
WOULD TRY TO FIND ITS WAY INTO NORTHWEST NEW MEXICO FROM THE GREAT
BASIN LATER IN THE PERIOD BUT THAT APPEARS TO BE A LONG WAYS OFF.
ESPECIALLY IF THE UPPER HIGH WOULD ONCE AGAIN MIGRATE BACK OVER THE
STATE.

THE AREA WHICH STANDS TO SEE THE LEAST CHANCE OF WETTING
PRECIPITATION THROUGH THE NEXT SEVERAL DAYS WOULD BE ACROSS THE
SOUTHEAST. WIND DURING THIS PERIOD WOULD BE DOMINATED BY OUTFLOW
WINDS AND SOME OCCASIONAL BREEZINESS ACROSS THE EASTERN PLAINS.
ALSO LOOKING FOR PERIODS OF ENHANCED GAP WINDS ALONG THE CENTRAL
MOUNTAINS.

CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  98  67  93  65 /  30  20  40  30
DULCE...........................  90  55  86  54 /  30  20  50  40
CUBA............................  91  58  87  57 /  30  30  40  50
GALLUP..........................  93  59  88  57 /  30  40  40  40
EL MORRO........................  89  57  85  56 /  40  40  50  60
GRANTS..........................  93  58  88  57 /  30  30  40  50
QUEMADO.........................  91  59  86  58 /  40  50  50  60
GLENWOOD........................  96  65  94  62 /  40  40  40  40
CHAMA...........................  88  51  84  49 /  40  30  60  50
LOS ALAMOS......................  92  59  86  58 /  30  30  30  60
PECOS...........................  92  57  85  55 /  30  30  30  40
CERRO/QUESTA....................  89  54  85  53 /  30  30  40  50
RED RIVER.......................  79  48  76  45 /  40  40  50  50
ANGEL FIRE......................  81  46  80  44 /  40  40  50  50
TAOS............................  92  57  86  54 /  30  30  40  50
ESPANOLA........................  97  61  92  60 /  20  30  30  50
SANTA FE........................  93  59  88  56 /  30  30  30  40
SANTA FE AIRPORT................  96  62  91  60 /  30  30  30  50
ALBUQUERQUE FOOTHILLS...........  96  68  90  66 /  20  20  20  40
ALBUQUERQUE HEIGHTS.............  98  71  92  68 /  20  20  20  50
ALBUQUERQUE VALLEY..............  99  69  93  67 /  20  20  20  40
ALBUQUERQUE WEST MESA...........  98  69  92  67 /  20  20  20  40
LOS LUNAS....................... 101  69  95  67 /  20  20  20  40
RIO RANCHO......................  98  70  92  67 /  20  20  20  40
SOCORRO......................... 100  71  95  68 /  20  20  20  40
SANDIA PARK/CEDAR CREST.........  93  58  86  56 /  20  30  20  40
MORIARTY/ESTANCIA...............  94  60  90  58 /  20  30  20  30
CLINES CORNERS..................  89  60  86  58 /  20  30  20  30
GRAN QUIVIRA....................  94  62  88  60 /  20  20  20  30
CARRIZOZO.......................  96  66  92  64 /  10  10  10  20
RUIDOSO.........................  86  58  82  57 /  10  10  20  20
CAPULIN.........................  87  58  86  59 /  30  50  20  30
RATON...........................  93  60  89  59 /  30  40  20  20
LAS VEGAS.......................  89  58  85  57 /  30  30  20  20
CLAYTON.........................  97  67  94  65 /  10  20   5  10
ROY.............................  91  66  88  65 /  20  20  10  20
CONCHAS......................... 100  70  97  69 /   5  10   0   5
SANTA ROSA......................  97  69  93  67 /   5  10   5   5
TUCUMCARI....................... 101  70  97  69 /   5   5   0   5
CLOVIS..........................  95  65  91  64 /   0   5   0   0
PORTALES........................  96  66  92  65 /   0   5   0   0
FORT SUMNER.....................  97  69  95  68 /   5   5   0   0
ROSWELL.........................  97  69  94  67 /   0   5   0   0
PICACHO.........................  94  66  90  64 /   5   5  10  10
ELK.............................  88  61  84  60 /   5   5  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34/40
Hazardous weather outlook, Jul 20, 5:00 AM MST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE JUL 20 2010

NMZ501>540-211200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
SLOW MOVING THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE
CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS ACROSS PORTIONS OF THE
WEST AND NORTH. THE LOCALLY HEAVY RAINFALL MAY LEAD TO MINOR
FLOODING.

LATE THIS AFTERNOON AND THIS EVENING...STRONG THUNDERSTORMS
CONTAINING SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE ACROSS
NORTHEAST NEW MEXICO ALONG A BACK DOOR COLD FRONT. BEST CHANCES
WILL BE ALONG THE COLORADO BORDER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SIGNIFICANT UPSWING IN THUNDERSTORM ACTIVITY IS FORECAST ACROSS
CENTRAL AND WESTERN AREAS BEGINNING WEDNESDAY AND CONTINUING
THROUGH THE END OF THE WEEK. THE POTENTIAL FOR FLOODING WILL
INCREASE AS THIS AREA BECOMES MORE ACTIVE.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

34

In the hours before

Special weather statement, Jul 20, 12:23 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
123 PM MDT TUE JUL 20 2010

NMZ530-202000-
UNION COUNTY-
123 PM MDT TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN UNION COUNTY THROUGH 200
PM MDT...

AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES EAST OF DES MOINES...MOVING WEST AT 5
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN
UNION COUNTY.

&&

LAT...LON 3673 10344 3671 10356 3680 10367 3692 10364
      3697 10356 3697 10345 3690 10335 3679 10333
TIME...MOT...LOC 1923Z 069DEG 5KT 3685 10351

GUYER

The radar

The Pueblo radar (KPUX), 194 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Colfax

When
July 20, 12:53 PM MST
Where
Colfax County, Raton Crews Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.730, -104.500

Hail, Colfax

When
July 20, 1:36 PM MST
Where
Colfax County, 3.22 mi NNE of (Rtn)raton Crews Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.780, -104.480

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233990, 233989.